Codeine is a terrible choice for treating children’s pain and cough, and we ought to just stop using it. It’s like an old yogurt container, way at the back of your fridge — sure, it was once tasty, and then for a while you held on to it for sentimental reasons. “Remember that yogurt?” you’d say to your spouse. But it’s well past time to throw that stinky stuff away.
For a long time, codeine was thought to be safer than other opiate-based pain medications. It’s a naturally occurring form of morphine with good oral bioavailability (that means you can swallow it in pill or liquid form.) But codeine, the molecule itself, has no biologic activity or drug effect on its own. It has to be converted, in the liver, to an active “metabolite” to have any effect on your body. And that’s the problem: the “activation” step. It turns out that different people have a huge variability in how quickly they activate codeine, which can lead to all kinds of problems.
This article originally appeared in Professor Roy Benaroch’s blog, The Pediatric Insider.
Some people are “fast metabolizers” — meaning they very rapidly activate codeine. If you’re one of these people, the effects and side effects of codeine will be much higher than expected. There have been about 64 cases of severe respiratory depression reported in children taking “normal” doses of codeine, and many of these children died.
On the other hand, some people are “slow metabolizers”. They can take a dose of codeine, and their liver just sits there, twiddling its liver thumbs. Nothing happens. There’s no therapeutic effect of even very high codeine doses in these people, because their bodies don’t activate the drug.
A slew of international smart-guys have already begun to limit the use of codeine, especially in children. The US FDA slapped a black box warning against its use in post-op children, the Europeans issued a report suggesting that we stop using codeine entirely in children less than 12, and Health Canada even joined the fun, calling codeine “a big hoser of a mistake, eh?”
So, if not codeine, what else can we safely use to treat serious pain in children? Oxycodone (found in Percocet and other products), should have much less variability, though there will still be some added risk to fast metabolizers. The best option, really, might be to go back to using straight-up morphine, but there aren’t great studies looking at its absorption in children.
Non-opiate pain medicines work well, too — in many cases, as well as opiates, if used correctly.
Non-opiate pain medicines work well, too — in many cases, as well as opiates, if used correctly. These medications, including acetaminophen and ibuprofen, can very effectively relieve even serious, post-op pain, if they’re given in advance and on schedule. Even if they can’t relieve pain completely, they can be used to reduce the doses of opiates needed. There are also IV preparations of acetaminophen and some NSAIDs.
We also need to be very careful about the kind of pain we’re treating. Acute serious pain, from surgery or a broken bone, can and should be safely treated with a combination approach that often includes opiates in the short run. But chronic or recurrent pain (including backaches and migraines) should not be treated with opiates. In the long run, these medicines actually increase the body’s sensitivity to pain, potentially leading to a cycle of dependence and addiction.
Sometimes, codeine is also used as a cough suppressant. The same risks for high- or low- metabolizers are there, and in fact there are no studies showing that codeine is even effective for cough in children. You’ve got all the risk for potentially zero benefit.
Codeine is an old medicine that’s way past its prime. We’ve got better drugs to choose from. If your doc offers a codeine prescription for your child, it’s time to say “no.”